Azithromycin, Clarithromycin, Erythromycin and Roxithromycin: Risk of Severe Cutaneous Adverse Reactions (SCAR)

User Rating: 0 / 5

Star InactiveStar InactiveStar InactiveStar InactiveStar Inactive
 

 

Overview:

Azithromycin, clarithromycin, erythromycin and roxithromycin are antibiotics from the macrolides group which have broad-spectrum action on various bacteria including Gram-positive and Gram-negative bacteria 1 .

 

Background:

The National Pharmaceutical Regulatory Agency (NPRA) received information from the European Medicines Agency (EMA) on risk of severe cutaneous adverse reactions (SCAR) including acute generalized exanthematous pustulosis (AGEP) for azithromycin, clarithromycin, erythromycin and roxithromycin.

After considering all available evidence in EudraVigilance and literature, EMA has directed all azithromycin, clarithromycin, erythromycin and roxithromycin products to include a warning in the product information on the possibility of occurrence of SCAR, including AGEP, as well as other related precautions for use 2 .

NPRA has conducted a safety review on the risk of SCAR associated with the use of these antibiotics. Given the severity of the adverse event and the fact that urgent medical intervention is required, NPRA has concluded that all products containing azithromycin, clarithromycin, erythromycin and roxithromycin are required to update the product packaging insert with this risk.

 

Adverse Drug Reaction Reports:

NPRA received a total of 62 ADR reports involving SCAR that are suspected to be related to azithromycin, clarithromycin, erythromycin and roxithromycin, as shown in the table below 3 :

 

Macrolides

No. Of SCARs Reports

Azithromycin

SJS (4 reports) & AGEP (2 reports)

Clarithromycin

SJS (9 reports)

Erythromycin

SJS (28 reports), TEN (2 reports),

DRESS (2 reports) & AGEP (8 reports)

Roxithromycin

SJS (5 reports) & DRESS (2 reports)

 

SJS: Stevens-Jonson syndrome

TEN: toxic epidermal necrolysis

AGEP: acute generalized exanthematous pustulosis

DRESS: drug reaction with eosinophilia and systemic symptoms

 

Advice for Healthcare Professionals:

•  Counsel patients on the signs and symptoms of DRESS, i.e. flu-like symptoms with rash on the face accompanied by high temperature and enlarged lymph nodes.

•  Advise patients to stop the treatment and contact their doctor immediately if they develop the above stated signs and symptoms.

•  Please report all adverse events suspected to be related to the use of azithromycin, clarithromycin, erythromycin and roxithromycin containing products to NPRA.

 

A directive [Ruj. Kami: (24) dlm. BPFK/PPP/07/25] has been issued by NPRA for updates to the local product packaging insert and consumer medication information leaflet (Risalah Maklumat Ubat untuk Pengguna) related to this safety issue. Please refer to the directive for more information. 

 

References:

  1. Hof H (1994). Macrolides, a group of antibiotics with a broad spectrum of activity. Immun Infekt. 22(2): 66-71.
  2. EMA (2017). PRAC Minutes of the meeting on 25-29 September 2017. EMA/PRAC/782068/2017.
  3. The Malaysian Adverse Drug Reactions database, NPRA [Accessed: August 2018].

 

DISCLAIMER

This publication is aimed at health professionals. The information is meant to provide updates on medication safety issues, and not as a substitute for clinical judgement. While reasonable care has been taken to verify the accuracy of the information at the time of publication, the NPRA shall not be held liable for any loss whatsoever arising from the use of or reliance on this publication.

 

National Pharmaceutical Regulatory Agency (NPRA)
Lot 36, Jalan Universiti, 46200 Petaling Jaya, Selangor, Malaysia.
  • Email: npra@npra.gov.my
  • Phone: +603-7883 5400
  • Fax: +603-7956 2924, +603-7956 7075

DISCLAIMER

The Government of Malaysia and the National Pharmaceutical Regulatory Agency are not responsible for any loss or damage caused by the usage of any information obtained from this website.

Mobile Web :

© Copyright 2018 . All Rights Reserved National Pharmaceutical Regulatory Agency NPRA